Missouri, 2019

Flash Flood in Missouri, July 17, 2019

July 17, 2019 · NWS SGF · 1 event in 1 county or zone

Heavy rains from an isolated thunderstorm produced localized flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Heavy rains from an isolated thunderstorm produced localized flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 17, 1:42 PM CST, 3 hours 33 minutes earlier.

Area forecast discussion, Jul 17, 1:42 PM CST, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
242 PM CDT Wed Jul 17 2019

.SHORT TERM...(This evening through Thursday)
Issued at 200 PM CDT Wed Jul 17 2019

A mid level shortwave trough over south central IA will move ese-
se into western IL/east central MO by 00z/7pm. Most high res
guidance has convection developing in varying degrees over our
eastern cwfa. HRRR might have the best depiction of the evolution
of the convection (maybe). In general best setup for lift from
the wave will be late this afternoon and early this evening, 3pm-
7pm. Have seen some updrafts to our east struggle early this
afternoon, but it looks like stronger convection may have a better
chance during this time. Uncapped high cape/unstable atmosphere.
Despite high pwats/moisture, some dry air aloft will be able to
support stronger downdrafts/localized downburst with stronger
convection if it develops.

Don't plan on any changes to the excessive heat headlines with the
possible exception of south central MO. Heat index values 100-110
are common at reliable observation sites.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 200 PM CDT Wed Jul 17 2019

No big changes planned. Might make some adjustments/upgrades to
some south central MO counties for excessive heat headlines where
dewpoints are progged to be somewhat higher. In any case, will
continue heat headlines through Saturday.

A pattern change is still expected next week with a strong upper
ridge progged to build over the western CONUS. This will put our
area in northwest flow aloft and it should support an eventual
cold frontal passage with a drier and cooler air mass moving in late
in the period. We may have to continue the heat headlines for
some areas into Sunday, but in general cloud cover and eventually
some showers/storms with the front should cool things down.

Blended model guidance appears to be under doing rain chances
late Sunday into Monday. Will watch fcst trends, but believe
there will be fairly good, albeit short lived chances for precip
during that time. Global models are more bullish with rain chances
versus the fcst model blend in our database.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1218 PM CDT Wed Jul 17 2019

KSGF/KJLN/KBBG tafs: VFR. Sfc high pressure shifting off to the
east will keep very warm/humid conditions in place with moderate south
to southwest wind gusts at times. Scattered showers/tstms will be
possible east of KBBG and KSGF through 18/00z.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 8 PM CDT Saturday for MOZ082-083-090>092-
     094>098-101>106.

     Excessive Heat Warning until 8 PM CDT Saturday for MOZ055>058-
     066>071-077>081-088-089-093.

KS...Excessive Heat Warning until 8 PM CDT Saturday for KSZ073-097-
     101.

&&

SHORT TERM...DSA
LONG TERM...DSA
AVIATION...DSA
Hazardous weather outlook, Jul 17, 3:58 PM CST, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
458 PM CDT Wed Jul 17 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-182200-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
458 PM CDT Wed Jul 17 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Significant lightning risk.
  Extreme excessive heat risk.
  Limited non thunderstorm wind risk.

DISCUSSION...

Scattered showers and thunderstorms are expected this evening
through 8 pm, mainly east of US Highway 65. Isolated storms may
produce localized damaging wind gusts and brief flooding.

Heat index values from 100 to 110 degrees are likely to linger
into early evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Afternoon and early evening heat index values from 100 to 110
degrees are likely from Thursday into the weekend.

There is a chance for thunderstorms Sunday afternoon through
Monday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Hatch

The radar

The St Louis radar (KLSX), 127 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Phelps

When
July 17, 5:15 PM CST to 11:00 PM CST
Where
Phelps County, 1.77 mi WSW of Northwye to 1.74 mi WSW of Northwye
Cause
Heavy Rain
Reported by
Public
Coordinates
37.960, -91.800

Highways Y and E in Rolla were impassable due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835265.